Approximation algorithms for capacitated location routing

T. Harks, F.G. Koenig, J. Matuschke

Research output: Contribution to journalArticleAcademicpeer-review

10 Citations (Scopus)

Abstract

An approximation algorithm for an optimization problem runs in polynomial time for all instances and is guaranteed to deliver solutions with bounded optimality gap. We derive such algorithms for different variants of capacitated location routing, an important generalization of vehicle routing where the cost of opening the depots from which vehicles operate is taken into account. Our results originate from combining algorithms and lower bounds for different relaxations of the original problem; along with location routing we also obtain approximation algorithms for multidepot capacitated vehicle routing by this framework. Moreover, we extend our results to further generalizations of both problems, including a prize-collecting variant, a group version, and a variant where cross-docking is allowed. We finally present a computational study of our approximation algorithm for capacitated location routing on benchmark instances and large-scale randomly generated instances. Our study reveals that the quality of the computed solutions is much closer to optimality than the provable approximation factor.
Original languageEnglish
Pages (from-to)3-22
JournalTransportation Science
Volume47
Issue number1
DOIs
Publication statusPublished - 1 Jan 2013

Cite this